Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 174, NWS Morristown, TN

July 29, 20235 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 29, 2023, 3:41 PM EDT for 5 counties in Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 3:41 PM EDT (19:41 UTC)
Expired
Jul 29, 2023, 4:10 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grainger County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:10 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 29, 3:10 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
310 PM EDT Sat Jul 29 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 308 PM EDT Sat Jul 29 2023

Key Messages:

1. A few to several strong to severe storms expected this
afternoon/evening. Greatest chances will along I-40 and northward,
especially across northeast TN and southwest VA.

2. Main threats will be isolated damaging wind gusts and localized
flooding due to heavy rainfall.

Discussion:

Thunderstorms are currently ongoing to our north across central KY
within a weak area of surface convergence. CAMs in good agreement
that this activity continues to develop and move south into
southwest VA and northeast TN around 20Z. Thereafter, these storms
will continue to move south into the central East TN Valley. The
highest coverage of storms is expected along and north of I-40, with
more isolated to scattered activity the further south you go into
the southern TN Valley. Current rap analysis on SPC's meso page
shows robust instability across the area with 4000 to 4500 J/kg of
SBCAPE and 2500 to 3000 J/kg MLCAPE. Thankfully shear is non-
existent so these storms will be of the pulse variety and driven by
afternoon heating and outflows.

The main threats with these storms will be isolated damaging winds
gusts and localized flooding. The wind threat is due to a modest
amount of DCAPE with roughly 1000 J/kg in place. The heavy rainfall
is due to high PW values and good warm layer cloud depths of around
10kt feet. The steering flow is also very weak with 850-300 mb mean
winds of 10 to 15kts. This will allow for slow storm motions thus
increasing the flooding threat for areas that get hit by repeated
rounds of storms. Latest WPC QPF puts 0.75 to 1" of rain in for most
areas across northeast TN and southwest VA this afternoon. Some areas
may receive up to 2" of rainfall if they see repeated storms.

The activity that is currently ongoing across the central east TN
Valley was not forecast well by the CAMS. Given that there are
already storms ongoing, and the environment in place, I expect these
storms to continue before additional activity moves in from the
north. Some of these storms may be strong to severe.

CAMS show the bulk of the activity dying off by midnight, with only
isolated showers and storms thereafter. Areas that receive rainfall
will see locally dense fog overnight. Rainfall chances lower
tomorrow with only slight chance to low end chance POPs in place
during the afternoon hours.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 308 PM EDT Sat Jul 29 2023

Key Messages:

1. Drier weather Monday through Wednesday.

2. Chances for showers and storms return late Wednesday through
Saturday.

Discussion:

Not seeing much in the way of changes with the extended. The pattern
generally remains the same, as we start the period with a ridge axis
located across the four-corners. Further north, low pressure will
remain across Quebec, placing the FA within northwest flow aloft.
Surface high pressure will settle across the Ohio Valley, bringing
northerly wind and a much drier atmosphere. Mostly dry weather is
expected Monday through much of Wednesday. Don't want to completely
rule out a stray shower or two across the mountains, but outside of
that the forecast will stay dry. The caveat remains the potential
for any MCS activity that develops to the northwest and how that
propagates but predictability is still very low. Northerly flow will
certainly keep temperatures cooler, more aligned with climatological
normals.

Chances for precipitation begin to increase late Wednesday
associated with a passing disturbance aloft. With high pressure
moving off toward the east, southerly flow will increase bringing
better moisture back into the area. By late this week and into the
weekend, an area of low pressure is progged to lift into the Great
Lakes bringing a cold front through or near the area. This will
provide additional chances of showers and storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 137 PM EDT Sat Jul 29 2023

Increasing chances of thunderstorms this afternoon and evening,
especially for TRI. VFR conditions at CHA through the period. VFR
at TYS except for a tempo MVFR due to this evenings storms. TRI
will begin VFR, then tempo MVFR with the afternoon/evening
storms. TRI will likely see fog tonight due the expected
rainfall with IFR conditions expected late, then a TEMPO for
exceeding runway minimums due to VIS tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             96  74  94  71 /  10  30  30  10
Knoxville McGhee Tyson Airport, TN  94  72  91  69 /  40  40  20  10
Oak Ridge, TN                       94  72  90  68 /  40  40  20  10
Tri Cities Airport, TN              92  69  87  65 /  80  50  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....
AVIATION...
Hazardous weather outlook, Jul 29, 3:18 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
318 PM EDT Sat Jul 29 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
318 PM EDT Sat Jul 29 2023 /218 PM CDT Sat Jul 29 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few to several strong to severe storms are expected this
afternoon/evening. Greatest chances will be along I-40 and
northward, especially across northeast TN and southwest VA.

Main threats will be isolated damaging wind gusts and localized
flooding due to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 29, 10:20 AM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
1020 AM EDT Sat Jul 29 2023

VAZ006-291500-
Russell VA-
1020 AM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of Russell County
through 1100 AM EDT...

At 1019 AM EDT, Doppler radar was tracking a strong thunderstorm over
Trammel, or 8 miles southwest of Davenport, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lebanon, Cleveland Va, Honaker, Dye and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3708 8186 3704 8182 3696 8178 3695 8182
      3689 8189 3687 8196 3688 8198 3687 8202
      3693 8231 3697 8233 3700 8229 3699 8225
      3704 8217 3705 8210 3704 8208 3705 8204
      3709 8201
TIME...MOT...LOC 1419Z 281DEG 23KT 3702 8226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TD
Special weather statement, Jul 29, 10:53 AM EDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
1053 AM EDT Sat Jul 29 2023

VAZ006-008-291545-
Washington VA-Russell VA-
1053 AM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of central Russell and
central Washington Counties through 1145 AM EDT...

At 1052 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, moving southeast at 25 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abingdon, Lebanon, Glade Spring, Damascus, Lindell, Holston,
Hansonville, Emory-Meadow View and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3661 8183 3662 8187 3682 8223 3701 8201
      3694 8182 3693 8184 3680 8171 3676 8168
TIME...MOT...LOC 1452Z 298DEG 21KT 3686 8208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Jul 29, 2:37 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
237 PM EDT Sat Jul 29 2023

TNZ035-067-291930-
Roane TN-Morgan TN-
237 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southeastern Morgan
and northern Roane Counties through 330 PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oak Ridge, Kingston, Rockwood, Oliver Springs, Midtown, Harriman,
Oakdale, Coalfield, Bradbury and Pine Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3587 8472 3589 8471 3590 8468 3598 8471
      3601 8474 3606 8473 3603 8433 3589 8432
      3589 8433 3584 8434 3582 8438 3580 8438
TIME...MOT...LOC 1836Z 281DEG 20KT 3596 8466

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

TD
Special weather statement, Jul 29, 2:46 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
246 PM EDT Sat Jul 29 2023

TNZ013-036-037-291930-
Anderson TN-Union TN-Campbell TN-
246 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northeastern
Anderson, southeastern Campbell and western Union Counties through
330 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksboro, or near La Follette, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Follette, Jacksboro, Caryville, Rocky Top, Norris, Norris Dam
State Park, Andersonville, Paulette, Big Ridge State Park and Sharps
Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3637 8379 3617 8387 3617 8390 3616 8391
      3617 8391 3617 8392 3619 8395 3616 8399
      3620 8427 3640 8421
TIME...MOT...LOC 1846Z 281DEG 18KT 3631 8415

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:24 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington66 min
Jul 29, 2:37 PM EDTSpecial Weather StatementMRXRoane53 min
Jul 29, 2:46 PM EDTSpecial Weather StatementMRXUnion44 min
Jul 29, 2:53 PM EDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane52 min
Jul 29, 3:05 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Knox, Union40 min
Jul 29, 3:35 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane55 min
Jul 29, 4:02 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe58 min
Jul 29, 4:05 PM EDTSpecial Weather StatementMRXMcMinn40 min
Jul 29, 4:08 PM EDTSpecial Weather StatementMRXAnderson, Knox52 min
Jul 29, 4:14 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins61 min
Jul 29, 4:16 PM EDTSpecial Weather StatementMRXJefferson44 min
Jul 29, 4:25 PM EDTSpecial Weather StatementMRXBlount50 min
Jul 29, 4:38 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Sevier13 min
Jul 29, 4:44 PM EDTSpecial Weather StatementMRXCocke46 min
Jul 29, 4:48 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins57 min
Jul 29, 4:53 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hancock, Hawkins, Johnson, Sullivan and 1 more67 min
Jul 29, 4:59 PM EDTSpecial Weather StatementMRXSevier61 min
Jul 29, 5:08 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Sevier52 min
Jul 29, 5:10 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington51 min
Jul 29, 5:23 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier52 min
Jul 29, 5:33 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Unicoi42 min
Jul 29, 5:49 PM EDTSpecial Weather StatementMRXClaiborne, Grainger, Union41 min
Jul 29, 5:54 PM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott51 min
Jul 29, 6:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Union59 min
Jul 29, 6:13 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Jefferson, Union20 min
Jul 29, 6:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Scott, Union38 min
Jul 29, 6:42 PM EDTSpecial Weather StatementMRXAnderson, Roane48 min
Jul 29, 7:06 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Grainger, Jefferson, Knox, Loudon and 3 more54 min
Jul 29, 7:13 PM EDTSpecial Weather StatementMRXLoudon, McMinn, Monroe47 min
Jul 29, 7:15 PM EDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea, Sequatchie45 min
Jul 29, 7:35 PM EDTSpecial Weather StatementMRXPolk40 min
Jul 29, 7:46 PM EDTSpecial Weather StatementMRXBlount44 min
Jul 29, 7:53 PM EDTSpecial Weather StatementMRXHamilton, Sequatchie52 min
Jul 28, 8:19 PM EDTSpecial Weather StatementMRXScott41 min
Jul 29, 10:20 AM EDTSpecial Weather StatementMRXRussell40 min
Jul 29, 10:53 AM EDTSpecial Weather StatementMRXRussell, Washington52 min
Jul 29, 4:06 PM EDTSevere Thunderstorm WarningMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more54 min
Jul 29, 4:28 PM EDTAreal Flood AdvisoryMRXRussell3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.